Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS La Crosse, WI

June 18, 2001Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 7:51 PM CDT for Wabasha County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:51 PM CDT (00:51 UTC)
Expired
Jun 18, 2001, 8:45 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:11 PM CDTHail 1.25Wabasha, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190051
SVRLSE
MNC157-190145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  5 MILES SOUTHWEST OF WABASHA...MOVING NORTHEAST AT 60 MPH.

* THIS STORM WILL TRACK NEAR...
  WABASHA AT 8PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55)
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

SHEA

LAT...LON 4437 9226 4422 9212 4430 9194 4442 9212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:03 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 3:03 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUN 18 2001

MAIN FORECAST PROBLEM IS FRONTAL PASSAGE OVERNIGHT WITH UNSTABLE
AIR MASS IN PLACE OVER AREA. THEN...A RETURN TO NORTHWEST FLOW AND
DRY CONDITIONS.

19Z SURFACE ANALYSIS SHOWS COLD FRONT ALONG A KINL-KFSD-KONL LINE
WITH WARM SOUTHERLY FLOW EAST OF BOUNDARY.  WARM FRONT WAS LOCATED
KMKE-KRGK-KAXN LINE BUT SEEMS TO BE MIXING NORTHWARD OVER WI NOW AS
KEAU HAS BECOME MORE SOUTH AND PMSL DROPPED 6MB/HR AS MESOHIGH
ERODED. SATELLITE/RADAR SHOWING CLEAR AND CAPPED WARM SECTOR WITH A
STINGY MID-LEVEL ACCAS DECK/SHOWERS FROM KAUW-KLSE-KFRM.  THIS SEEMS
TO BE SOUTHERN TAIL OF MID LEVEL SHORTWAVE TROUGH LIFTING NEWRD INTO
UP OF MI. AS THIS SHORTWAVE TROUGH LIFTS OUT...ACCAS SHOULD
WEAKEN/SHIFT EAST AS CONVERGENCE IS DECREASED...THUS AFTERNOON
PACKAGE WILL LIKELY NOT ADDRESS THIS.  WILL WATCH FOR LAST MINUTE
CHANGES. SAME FOR SWRN WI WHICH IS AREA WHERE LLJ IS SIMPLY RUNNING
OVER A LOW LEVEL COLD POOL.

MAIN QUESTION TONIGHT IS TIMING OF COLD FRONT THROUGH THE AREA AND
WHAT TYPE OF SHEAR/INSTABILITY WILL BE PRESENT OVER FORECAST AREA.
MAIN DYNAMICS WITH THIS SYSTEM ARE WELL NORTH. 12Z ETA SUGGESTS 00Z
SBCAPE MAXIMUM OF 3500J/KG ACROSS SWRN MN DECREASING TO KLSE WHERE IT
IS 2000. 18Z RUC2 SBCAPE FURTHER EAST AND VALUES OF 4500 J/KG.
LATEST LAPS SUGGESTS ABOUT 2500 J/KG IS NOW OVER CWA. ALL MODELS
DECREASE THIS AS EVENING PROGRESSES.  CAP IS VERY INTENSE NOW
/CINH 200/ BUT DECREASING WITH HEATING. BELIEVE THE SURFACE
INSTABILITY WILL BE CAPPED UNTIL FRONTAL PASSAGE CONVERGENCE AND
COOLING ALOFT MOVE INTO AREA. WIND SHEAR IS VERY STRONG AND HODOGRAPH
LENGTH WOULD BE LONGEST WEST OF THE LOW-LEVEL JET MAXIMUM...RIGHT ON
FRONT. BELIEVE SYSTEM WILL LIKELY EVOLVE INTO A LINE MCS WHEN
REACHING OUR AREA AND LIKELY PERPENDICULAR TO MID-LEVEL FLOW WHICH
COULD ENHANCE BOW ECHOES AND WIND EVENT. WIND ALSO PREFERRED AS
BOUNDARY LAYER LAPSE RATES SHOULD REMAIN >5C/KM WITH SOUTHERLY FLOW
AND MIXING CONTINUING UNTIL FRONT ARRIVES. 0-3KM SHEAR IS >30
KTS WHICH IS NICE FOR WIND TOO. FRONTAL TIMING ROUGHLY 02Z ON WESTERN
FORECAST AREA AND THEN 06Z KLSE 10Z KDBQ. SO...BEST CHANCE FOR SEVERE
IS WEST OF MISS RIVER WITH MOST INSTABILITY AND EARLY FRONTAL
PASSAGE. WILL KEEP SEVERE WORDING ALL AREAS BUT EXPECT CONVECTION TO
DECREASE EASTWARD AND SEVERE THREAT TOO AS DIURNAL STABILIZATION
OCCURS BY MORNING.

STILL SOME CONCERN WITH UPPER JET TO THE NORTH AND LARGE SCALE
LIFT FOCUSED THERE AS WELL. BELIEVE LOW LEVEL CONVERGENCE WITH
FRONT AND BOUNDARIES FROM CONVECTION WILL BE ENOUGH TO INITIATE
STORMS NORTH AND WEST OF AREA. WILL STAY THE COURSE FOR NOW...BUT
THIS MAY BE A LIMITING FACTOR TO ENTIRE EVENT. STORM EVENT
SHOULD MOVE EASTWARD FAST ENOUGH /45-50 KT STORM MOTION/ SO FLASH
FLOOD THREAT MINIMAL EVEN THOUGH A FEW AREAS ARE RIPE FOR FLASH
FLOODING.

FRONT CONTINUES TO SHIFT SOUTHEAST TUESDAY BRINGING A DRIER AIR MASS
TO REGION AND COOLER NORTHWEST FLOW.  MAIN UPPER TROUGH MOVES IN
WEDNESDAY WITH TROUGH REFLECTED AT SURFACE.  THIS WILL BRING A
CHANCE OF SHOWERS IN FOR WEDNESDAY.

EXTENDED.o..RIDGE BUILDING AS LONGWAVE TROUGH EVOLVES EASTWARD.
LOOKS LIKE AN EXTENDED DRY PERIOD WITH WARMING TEMPERATURES.

COORDINATED WITH MKX.

.LSE...NONE.

BAUMGARDT

In the hours before

Special weather statement, Jun 18, 4:25 PM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT MON JUN 18 2001

HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WIND AND ISOLATED TORNADOES.

TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED"
WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED
THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS
THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY
EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN
MINNESOTA.

THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND
THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS...
A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH
THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED
AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE
YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS
ISSUED.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:25 PM CDTSevere Thunderstorm WarningARXOlmsted65 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningARXDodge52 min
Jun 18, 9:15 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
Jun 18, 9:20 PM CDTSevere Thunderstorm WarningARXMower55 min
Jun 18, 9:28 PM CDTSevere Thunderstorm WarningARXWabasha32 min
Jun 18, 9:34 PM CDTSevere Thunderstorm WarningARXDodge41 min
Jun 18, 9:43 PM CDTSevere Thunderstorm WarningARXFillmore47 min
Jun 18, 10:14 PM CDTSevere Thunderstorm WarningARXDodge46 min
Jun 18, 10:20 PM CDTSevere Thunderstorm WarningARXHouston, Winona40 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningARXOlmsted67 min
Jun 18, 10:33 PM CDTSevere Thunderstorm WarningARXMower57 min
Jun 18, 10:42 PM CDTSevere Thunderstorm WarningARXWabasha48 min
Jun 18, 11:00 PM CDTSevere Thunderstorm WarningARXWinona45 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningARXWinona41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.